Sore throat and croaky voice

Just wondered if this is could in any way linked to hypothyroidism.

For months I have had episodes of sore throat and croaky voice - gets worse as the day goes on. It can be very difficult because I have to use the telephone a lot in my job and feel that I constantly need to be clearing my throat.

I currently take 50mcg levothyroxine and 20mcg liothyronine a day.

Does anyone else experience this?

8 Replies

oldestnewest
  • Do you suffer from indigestion at all? I would go and see your GP as one possible cause is silent reflux. It does not cause heartburn or indigestion but stomach acid may be entering your trachea at night when you are lying down. Small amounts are enough to inflame the vocal chords and cause the croakiness and sore throatI am not a doctor but this happened to me.

    I am not a doctor but if it has persisted I would definitely go and see your GP who can refer you to ENT and have it evaluated.

    Lucy

  • Hi I agree with Lucycatnaps, it sounds a lot like silent reflux. I had no symptoms other than my voice (I constantly sounded like I had laryngitis). Like you I need to talk a lot at work and it was really difficult. The ENT prescribed Omeprazole and Gavisvon Advanced and the hoarseness is loads better now. Good luck

  • In late 2009 I had a gastroscopy as I was feeling extremely sick every night as soon as I lay down in bed. I am sure this was brought on by stress and anxiety as a result of my OH suffering some serious health issues.

    I was diagnosed with h-pylori and given the combination therapy, but of course they don't retest you, so I don't know if it was cured.

    They also said I had mild oesophagitis and put me on 20mg Omeprazole per day, which I duly took for nearly two years. I thought this was an absolute miracle drug; I could eat and drink anything without ever getting heartburn.

    However, I eventually began reading about the long term use of PPI's and was shocked to find that they can be downright damaging to health and are not the wonder drug I originally thought, so I weaned myself off them.

    About six months ago I started getting the sick feeling back, along with a very sour taste and stomach ache, so thought I would try the Omeprazole again, but they didn't make any difference at all.

    I have read about silent reflux, but wouldn't want to take PPI's again. I have been drinking lemon juice in hot water with a little honey and this does seem to help a lot.

    I am thinking of trying apple cider vinegar to see if that makes any difference.

  • If my thyroid levels are too low or too high my voice is immediately affected. It's one simple way I can keep track of my levels, if it happens I have a bloodtest x

  • I have such trouble actually finding out the results of my blood tests - it always has to involve an appointment with the doctor and then they seem reluctant to give the exact figures - make you feel like a nuisance:(

  • I get a really sore throat and croaky voice - it comes and goes, maybe lasting days or weeks at a time. My GP and endocrinologist are totally unconcerned about either symptom, and just write it down in my notes every time. I've frequently been told that it is nothing to do with my thyroid, which I disagree with.

    For me, I think it is one of those things I have learned to put up with as I assume that they are fluctuating symptoms related to my poor, struggling Hashimoto thyroid having a flare-up.

  • Hi Twitchen,

    Sorry to hear you are coping with a lot on your plate at the moment. I had a similar experience this time last year, had gastroscopy, h pylori, antibiotic course etc, no check to see if it has gone. I too did not want to be on PPI, have tried them in the past and I think being hypo makes you have low stomach acid anyway, all they did for me was to make my stomach burn so I stopped them. They can also cause a rebound effect when you stop, as if the flood gates open. I tried without as I have silent reflux but I started with sinus problems this summer, unable to breathe in the night and so congested. I went back on to Ranitidine 150mg just at night and it has helped a lot. Another thing you can try is elevating the head of your bed if possible on blocks. It is better to sleep at an angle rather than trying to use lots of pillows.

    Hope this helps but if it continues it may be worth seeing your GP.

    Lucy

  • I have had a problem with my voice for several years in that my voice just gives out after a while - and I also find I can't sing any more! I don't do a lot of singing, mostly in churches for funerals and Christmas, but when I do I can't manage more than a few verses, which is really sad. I haven't mentioned it to a doctor as I know they will just think I'm a hypochondriac, and I thought maybe it's just age (I'm 57). I have TPO antibodies >1000 but am on no treatment as all T4 and TSH results are "within range" although I have most of the symptoms of Hashimoto's Disease/hypothyroidism. I wonder how common voice problems are?

You may also like...